Fondaparinux cross-reactivity in heparin-induced thrombocytopenia successfully treated with high-dose intravenous immunoglobulin and rivaroxaban
- Additional Document Info
- View All
HIT, a prothrombotic disorder caused by heparin-dependent antibodies, is often treated with fondaparinux, usually with good outcomes. A 70-year-old female developed severe HIT (platelet count, 25 × 109/L) post-glioblastoma resection during heparin thromboprophylaxis, complicated by disseminated intravascular coagulation (DIC) and symptomatic lower-limb deep-vein thrombosis (DVT). Despite therapeutic-dose fondaparinux, thrombocytopenia/hypofibrinogenemia persisted, with new symptomatic catheter-associated upper-extremity DVT. This clinical picture could be explained by autoimmune HIT (aHIT) refractory to fondaparinux or by fondaparinux cross-reactivity, so high-dose intravenous immunoglobulin (IVIG) was given (to treat possible aHIT) and fondaparinux switched to rivaroxaban, with subsequent clinical recovery. In vitro studies revealed strong fondaparinux cross-reactivity, without aHIT antibodies. Moreover, the patient's serotonin-release assay became negative post-IVIG, suggesting in-vivo inhibition of HIT antibody-induced platelet activation. Our case illustrates fondaparinux cross-reactivity in HIT manifesting as persisting thrombocytopenia, new thrombosis, and DIC, with successful rivaroxaban treatment, adding to emerging data that oral factor Xa inhibitors are efficacious for treating HIT.
has subject area